Tornadoes · United States · Tennessee · 2020

EF2 tornado, Hico to Marlborough, Tennessee, March 2, 2020

From Hico to Marlborough, this EF2 tornado ran 14.8 miles across Carroll County on March 2, 2020, touching down at 10:41 PM CST and reaching 100 yards wide. It killed nobody, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
March 2, 2020
Touchdown
10:41 PM CST (04:41 UTC)
Lifted
10:57 PM CST (04:57 UTC)
On the ground
16 minutes
Path length
14.8 miles (23.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$500,000
County
Carroll County
Touchdown point
36.081, -88.529
Lift-off point
36.079, -88.264
Record number
2003022241-01

The damage survey

32 damage points were recorded along this path by NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.

  • trees scattered across neighborhood, uprooted
  • roof off barn, trees uprooted.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A surface low tracked along a warm front stretched just north of the Mid-South. Meanwhile, a potent upper-level disturbance tracked into the region increasing wind fields and triggering thunderstorms along the warm front and south of the front, in the warm sector, during the late evening hours of March 2, 2020. A couple of supercells tracked across the Missouri Bootheel and northwest Tennessee during the late evening hours. One supercell spawned three tornadoes across Gibson, Carroll, and Benton counties. A few severe storms also developed along a trailing cold front across eastern Arkansas and West Tennessee during the early morning hours of March 3, 2020.

The tornado formed just southwest of the Carroll County Airport and moved east, crossing Highway 77 near the intersection with Highway 219. The tornado lifted near Highway 114 near Allen Creek. Numerous trees were knocked down along the tornado path. Several houses, barns, and grain bins were damaged. The worst damage was on Chapel Hill Road. Peak winds were estimated at 125 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Mar 2, 8:54 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 2, 8:54 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
854 PM CST Mon Mar 2 2020

.UPDATE...
The lack of upper-level support across the Mid-South kept discrete
convection from developing in the warm sector through 8 PM.
However, as the shortwave trough over the Plains moves east,
we're beginning to see showers and thunderstorms popping north of
Memphis. Convective inhibition has developed for surface based
parcels following sunset, but MUCAPE values are still on the
order of 1000-1500 J/kg at this time. Effective bulk wind
difference has increased to 40-50 kts with the strengthening low-
level jet, which will support organized storms for several more
hours.

These storms will present a hail threat initially given the steep
700-500mb lapse rates, but as storms congeal into clusters/line
segments along the approaching cold front, the wind threat will
increase and large hail threat will decrease accordingly. A
tornado is possible should any storms become rooted in the
boundary layer. Strong low-level shear will be present with 0-1km
SRH on the order of 400 m2/s2. There is still some uncertainty
with this system, but it's beginning to show its cards.

MJ

&&

.PREV DISCUSSION... /issued 325 PM CST Mon Mar 2 2020/

DISCUSSION...
Severe weather chances are the primary concern tonight. Moist and
unstable air is advecting into the Mid-South. Surface dewpoints
are climbing to 60F in many locations and SBCAPE values of 1500
j/kg are spreading into the region from AR. A weak surface low
over NW AR is expected to track roughly along the MO/AR and KY/TN
state lines. Meanwhile, a potent shortwave moving into the region
will strengthen the wind fields. 850 mb winds increase to over 40
kts while 700 mb winds increase to over 50 kts early this evening.
Deeper lift associated with the shortwave will initiate storms
late this afternoon into early this evening near the warm front
that stretches ENE from the surface low. Latest CAMS suggest
discrete cells are possible south of the warm front across the
northern tier of Mid-South counties. Mid level lapse rates are
very steep with rates above 8 c/km which will aid in the
production of large hail and possible very large hail. Meanwhile
the increasing wind fields along with some backing of the low
level winds due to the surface low will create favorable
hodographs for tornadoes. 0-1 km helicity values jump markedly
after 00z to over 300 m2/s2. As a result tornadoes are also
possible. This activity across northern parts of the area may
eventually form into an MCS before crossing the TN River sometime
around or just after midnight with an increasing damaging wind
threat.

Also expect thunderstorms to develop along the cold front trailing
SW from the surface low. CAMs have a variety of solutions
regarding the amount of convection along this front but would
count on more clusters developing and moving across the areas
along and south of I-40 from late evening well into the overnight
hours. There will still be enough instability and shear for the
severe threat to continue well into the overnight hours. Locally
heavy rainfall is possible with isolated flash flooding. Severe
threat should diminish after 3 am with instability finally waning.

Lingering showers and possible a few thunderstorms over NE MS
will shift east Tuesday morning. Expect the remainder of the day
to be quiet and mild with highs in the 60s and sun across the
north of the TN/MS line.

The next system to affect the region will be an upper low moving
across the gulf coast states Tuesday night through Thursday.
Models have generally coalesced around a solution that will result
in a wet period for north MS during this time frame though
forecast rain amounts are much lower than they were looking like a
couple days ago. Around an inch possible Tuesday night through
Thursday across parts of north MS. 12z models do show some
disagreement by Wednesday night into Thursday with the GFS
spreading rain further north thanks to a more northerly track of
the upper low while the ECMWF/Canadian keep most of the rain south
of I-40. At this point the blend looks ok considering that the
ensembles spread the rain a bit further north.

Friday into the weekend looks dry as the upper low exits and is
swallowed by a large upper trough digging into the eastern U.S.
This will result in some seasonably cool weather Friday into the
Saturday. Sunday should be a bit milder as an upper ridge builds
in. Another system brings more rain by Monday.

SJM

&&

.AVIATION...
/00Z TAFs/

Showers and thunderstorms will move across the Mid-South
overnight along/ahead of a cold front. This will result in thunder
on station at most sites with a period of MVFR ceilings. Northwest
winds will overspread the area late tonight and continue at 8-10
kts on Tuesday. Sky conditions will gradually clear in the post-
frontal air mass with VFR conditions tomorrow.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Mar 2, 5:27 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
527 PM CST Mon Mar 2 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
527 PM CST Mon Mar 2 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a slight risk for severe thunderstorms over most of the
Midsouth through tonight. A Tornado Watch is in effect until 1 AM
for most areas north of Interstate 40.

The most likely time for severe thunderstorms will extend from
early this evening until around midnight north of Interstate 40,
and late this evening through the overnight hours along and south
of I-40. Large hail will be the primary risk. Secondary risks
include damaging winds, tornadoes, and locally heavy rainfall
along with isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening for areas north of
Interstate 40.

In the hours before

Special weather statement, Mar 2, 9:53 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
953 PM CST Mon Mar 2 2020

TNZ003-004-020-021-030445-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
953 PM CST Mon Mar 2 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CST
FOR...

Northwestern Carroll County in western Tennessee...
Southern Weakley County in western Tennessee...
Southwestern Henry County in western Tennessee...
Central Gibson County in western Tennessee...

At 952 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Dyer, or near Trenton, moving east at 50 mph.

People in northwestern Carroll...southern Weakley...southwestern
Henry and central Gibson Counties should monitor this storm closely.

LAT...LON 3619 8816 3618 8816 3617 8817 3616 8817
      3614 8819 3613 8819 3595 8900 3614 8907
      3640 8823 3620 8814
TIME...MOT...LOC 0352Z 251DEG 45KT 3607 8895
Local storm report, Mar 2, 10:32 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1032 PM CST MON MAR 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     MALDEN                  36.58N  89.98W
03/02/2020                   DUNKLIN            MO   LAW ENFORCEMENT

            AN EMPTY RAIL CAR WAS BLOWN OVER.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

4.7 hours before the tornado, 161 km from the path. March 3, 2020.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 346 joules per kilogram, CIN -14, lifted condensation level 559 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 183 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
432 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Huntingdon (HZD), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 115 km away, was scanning. The volume nearest the touchdown began at 04:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of March 2, 2020

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 28:00 PM CSTEF1Christian, KY5.5400$80,000
March 210:12 PM CSTEF1Gibson, TN7.3100$250,000
March 210:15 PM CSTEF0New Madrid, MO3.150
March 211:05 PM CSTEF2Benton, TN18.725012$1.1 million
March 211:42 PM CSTEF0Humphreys, TN4.850$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.